close
close

Melatonin poisoning cases among US children are rising | Trending

FRIDAY, June 3, 2022 (HealthDay News) — It’s a startling statistic: A new study finds that the number of children accidentally poisoned by the over-the-counter sleep aid melatonin has increased by 530% over the past decade.

For most children, the overdose causes only excessive sleepiness, but for some it can lead to hospitalization and even death, the researchers found.

“The largest increases were unintentional ingestion or accidental ingestion in children under the age of 5, which was a stunning finding,” said lead researcher Dr. Karima Lelak from the Department of Pediatrics at Children’s Hospital of Michigan Detroit.

The most common symptom of a melatonin overdose is excessive sleepiness, which can range from being able to easily wake the child to not being able to wake them.

Lelak believes the cause of this dramatic increase in accidental poisoning is the growing stress in the United States, which is making it difficult to sleep. These strains have made the sleep aid more common and more accessible to children.

This was especially true during the pandemic, with parents and their children reaching for melatonin, Lelak said.

“I think more people needed melatonin just to fall asleep with the daily stress of the pandemic,” she said.

For the study, Lelak and her colleagues collected data from more than 260,000 children poisoned with melatonin who were reported to the National Poison Data System of the American Association of Poison Control Centers from January 1, 2012 to December 31, 2021. In addition, at the same time, poisonings increased from about 8,340 in 2012 to almost 53,000 in 2021. The largest increase (38%) was recorded from 2019 to 2020, during the peak of the pandemic.

Accidental melatonin ingestion accounted for nearly 5% of all pediatric ingestion reported to poison control centers in 2021, compared to less than 1% in 2012, investigators found.

More children had to be hospitalized for serious consequences of melatonin overdose during the study period, especially children aged 5 years and younger. Five children required ventilation and two died, Lelak’s team reported.

Lelak said parents need to treat melatonin like any drug and keep it out of their children’s reach.

“It’s not just a gummy vitamin, so they need to store it appropriately in their medicine cabinets, as opposed to a bedside table,” she explained.

The results were published online on June 3rd in Morbidity and Mortality Weekly Report, a publication of the US Centers for Disease Control and Prevention.

dr Matthew Harris, an emergency room physician at Cohen Children’s Medical Center in Queens, NY, said he’s seen an increase in melatonin overdoses in the emergency room.

“This study is worrying from the perspective that drug overdose is possible [that] 530% increases should raise some flags,” he said.

Melatonin overdose typically occurs in children with some degree of sleepiness. “Most children only needed one observation time in the ER, if they needed to be seen at all,” Harris said.

However, melatonin can also cause nausea, vomiting and stomach pain. Lelak added that melatonin is not a benign drug and can be dangerous if you take too much of it. “Melatonin isn’t as safe as people might think,” she said.

Harris urged parents to be aware that “like any other drug [it] should be kept out of the reach of children at all times.”

More information

For more information on melatonin, visit the US National Center for Complementary and Integrative Health.

SOURCES: Karima Lelak, MD, Department of Pediatrics, Children’s Hospital of Michigan, Detroit; Matthew Harris, MD, emergency physician, Cohen Children’s Medical Center, Queens, NY; Morbidity and Mortality Weekly ReportJune 3, 2022 online

Leave a Comment